American Journal of Medical Case Reports
ISSN (Print): 2374-2151 ISSN (Online): 2374-216X Website: http://www.sciepub.com/journal/ajmcr Editor-in-chief: Apply for this position
Open Access
Journal Browser
Go
American Journal of Medical Case Reports. 2017, 5(11), 276-278
DOI: 10.12691/ajmcr-5-11-3
Open AccessCase Report

Vancomycin Induced DRESS Syndrome Leads to Diffuse Maculopapular Rash and Acute Kidney Injury Requiring Hemodialysis, a Rare Life-threatening Condition

Hassan Mehmood1, , Khushbakht Ramsha Kamal2, Umer Farooq3, Muhammad Israr Ul Haq4, Asghar Marwat1 and Muzammil Khan1

1Temple University/Conemaugh Memorial Medical Center, Johnstown, PA, USA

2Fatima Jinnah Medical University, Lahore, Pakistan

3Pakistan Institute of Medical Sciences, Islamabad, Pakistan

4NYU Langone Medical Center, New York City, NY, USA

Pub. Date: November 29, 2017

Cite this paper:
Hassan Mehmood, Khushbakht Ramsha Kamal, Umer Farooq, Muhammad Israr Ul Haq, Asghar Marwat and Muzammil Khan. Vancomycin Induced DRESS Syndrome Leads to Diffuse Maculopapular Rash and Acute Kidney Injury Requiring Hemodialysis, a Rare Life-threatening Condition. American Journal of Medical Case Reports. 2017; 5(11):276-278. doi: 10.12691/ajmcr-5-11-3

Abstract

Drug hypersensitivity syndrome or drug reaction eosinophilia and systemic symptoms are a rare but potentially life-threatening condition. The incidence ranges from 1/1,000 to 1/10,000 drug exposures with 10 % overall mortality. Allopurinol, sulfonamides and antiepileptics are notorious for causing the DRESS syndrome; vancomycin is less common. Symptoms are mostly rash, atypical lymphocytosis, eosinophilia, and often lymphadenopathy. There may be hepatic, renal, and/or pulmonary involvement. In this article, we present a rare case of 66 years old male who recently had MRSA bacteremia four weeks ago, was on Intravenous vancomycin presented to us secondary to disseminated rash involving more than 70 percent of his body surface area along with high-grade fever, lymphadenopathy and hypotension. Blood work showed eosinophilia, elevated lactic acid and high creatinine. The patient was started on intravenous linezolid and piperacillin/tazobactam but his rash and kidney function were getting worse to an extent of hemodialysis. Suspicion was raised drug induced rash along with systemic involvement due to recent use of vancomycin. All antibiotics were stopped and the patient was started on intravenous fluid and intravenous steroid with significant improvement in two weeks. The main treatment of the DRESS syndrome is supportive therapy along with intravenous steroids.

Keywords:
DRESS syndrome vancomycin rash eosinophilia steroids

Creative CommonsThis work is licensed under a Creative Commons Attribution 4.0 International License. To view a copy of this license, visit http://creativecommons.org/licenses/by/4.0/

References:

[1]  Young S, Ojaimi S, Dunckley H, Douglas MW, Kok J, Fulcher DA, Lin MW, Swaminathan S. Vancomycin-associated drug reaction with eosinophilia and systemic symptoms syndrome. Internal medicine journal. 2014 Jul 1; 44(7): 694-6.
 
[2]  Roujeau JC, Stern RS. Severe adverse cutaneous reactions to drugs. New England Journal of Medicine. 1994 Nov 10; 331(19): 1272-85.
 
[3]  Kardaun SH, Sekula P, Valeyrie-Allanore L, Liss Y, Chu CY, Creamer D, Sidoroff A, Naldi L, Mockenhaupt M, Roujeau JC. Drug reaction with eosinophilia and systemic symptoms (DRESS): an original multisystem adverse drug reaction. Results from the prospective RegiSCAR study. British Journal of Dermatology. 2013 Nov 1; 169(5): 1071-80.
 
[4]  Guleria VS, Dhillon M, Gill S, Naithani N. Ceftriaxone induced drug rash with eosinophilia and systemic symptoms. Journal of research in pharmacy practice. 2014 Apr; 3(2): 72.
 
[5]  Kardaun SH, Sidoroff A, Valeyrie-Allanore L, Halevy S, Davidovici BB, Mockenhaupt M, Roujeau JC. Variability in the clinical pattern of cutaneous side-effects of drugs with systemic symptoms: does a DRESS syndrome really exist?. British Journal of Dermatology. 2007 Mar 1; 156(3): 609-11.
 
[6]  Cacoub P, Musette P, Descamps V, Meyer O, Speirs C, Finzi L, Roujeau JC. The DRESS syndrome: a literature review. The American journal of medicine. 2011 Jul 31; 124(7): 588-97.
 
[7]  Eshki M, Allanore L, Musette P, Milpied B, Grange A, Guillaume JC, Chosidow O, Guillot I, Paradis V, Joly P, Crickx B. Twelve-year analysis of severe cases of drug reaction with eosinophilia and systemic symptoms: a cause of unpredictable multiorgan failure. Archives of Dermatology. 2009 Jan 1; 145(1): 67-72.
 
[8]  Sriratanaviriyakul N, Nguyen LP, Henderson MC, Albertson TE. Drug reaction with eosinophilia and systemic symptoms syndrome (DRESS) syndrome associated with azithromycin presenting like septic shock: a case report. Journal of medical case reports. 2014 Oct 8; 8(1): 332.
 
[9]  Bocquet H, Bagot M, Roujeau JC. Drug-induced pseudolymphoma and drug hypersensitivity syndrome (Drug Rash with Eosinophilia and Systemic Symptoms: DRESS). InSeminars in cutaneous medicine and surgery 1996 Dec 31 (Vol. 15, No. 4, pp. 250-257). WB Saunders.
 
[10]  Seth D, Kamat D, Montejo J. DRESS syndrome: a practical approach for primary care practitioners. Clinical pediatrics. 2008 Nov; 47(9): 947-52.
 
[11]  Tetart F, Picard D, Janela B, Joly P, Musette P. Prolonged evolution of drug reaction with eosinophilia and systemic symptoms: clinical, virologic, and biological features. JAMA dermatology. 2014 Feb 1; 150(2): 206-7.
 
[12]  Vauthey L, Uçkay I, Abrassart S, Bernard L, Assal M, Ferry T, Djordjevic M, Roussos C, Vaudaux P. Vancomycin-induced DRESS syndrome in a female patient. Pharmacology. 2008; 82(2): 138-41.
 
[13]  Mailhol C, Tremeau-Martinage C, Paul C, Godel A, Lamant L, Giordano-Labadie F. DRESS syndrome sous doxycycline. InAnnales de Dermatologie et de Venereologie 2010 Jan 31 (Vol. 137, No. 1, pp. 40-43). Elsevier Masson.
 
[14]  Savard, S., Desmeules, S., Riopel, J. et al. Linezolid-associated acute interstitial nephritis and drug rash with eosinophilia and systemic symptoms (DRESS) syndrome. Am J Kidney Dis. 2009; 54: e17-e20.
 
[15]  Velema MS, Voerman HJ. DRESS syndrome caused by nitrofurantoin. Neth J Med. 2009 Apr 1; 67(4):147-9.
 
[16]  Gressier L, Pruvost-Balland C, Dubertret L, Viguier M. Atorvastatin-induced drug reaction with eosinophilia and systemic symptoms (DRESS). InAnnales de dermatologie et de venereologie 2009 Jan (Vol. 136, No. 1, pp. 50-53).
 
[17]  Caboni S, Gunera-Saad N, Ktiouet-Abassi S, Berard F, Nicolas JF. Esomeprazole-induced DRESS syndrome. Studies of cross-reactivity among proton‐pump inhibitor drugs. Allergy. 2007 Nov 1; 62(11):1342-3.
 
[18]  Tas S, Simonart T. Management of drug rash with eosinophilia and systemic symptoms (DRESS syndrome): an update. Dermatology. 2003; 206(4):353-6.